Alert archive / Michigan / Winter Storm Warnings in 2024
Winter Storm Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm warning at Jan 8, 2024, 3:14 PM EST for 4 counties in Michigan. It took effect at Jan 9, 2024, 7:00 AM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2024, 3:14 PM EST (20:14 UTC)
- In effect from
- Jan 9, 2024, 7:00 AM EST
- Expired
- Jan 9, 2024, 3:09 AM EST
- In force
- Issued by
- NWS Gaylord, MI
Counties Cheboygan County, MI, Chippewa County, MI, Emmet County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 8, 1:11 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 8, 1:11 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
111 PM EST Mon Jan 8 2024
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
High Impact Weather Potential: Light snow spreading in across
southwestern areas late tonight.
Pattern Synopsis/Forecast: Mid-level ridge axis sits just upstream
early this morning, which will amplify and cross northern MI today.
This occurring in advance of well-advertised deep troughing trekking
over the Plains. At the surface, elongated areas of high pressure
stretched from northern Manitoba southeastward across the Great
Lakes to the Carolinas will shift east toward New England by tonight
as surface low pressure approaches from the southwest.
Primary Forecast Concerns: Increasing snow chances late tonight.
Generally tranquil conditions across the Northwoods today, although
a few lingering light snow showers/flurries may dot the map across
northwest lower through early afternoon. Certainly not a big deal.
Otherwise, continued cloudiness with temperatures topping out in the
low-mid 30s.
Heading through tonight, light snow chances commence after 06z -- in
particular across far southwestern areas. Some light snow showers
may develop over portions of eastern upper as well in response to
strengthening southeasterly winds over marginally supportive over-
water instability on Lake Huron. That said, little in the way of
impact expected through the near-term forecast period.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
High Impact Weather...Accumulating snowfall likely to impact travel
Tuesday into Wednesday morning.
Primary Forecast Concerns...Snowfall amounts and headlines.
The well advertised deepening storm system is still expected to
impact the region Tuesday into Wednesday morning. After a few days
of waffling back and forth, model consensus has mostly coalesced on
a track across north central lower. This would likely bring the
surface low across the Thumb region which is usually very favorable
for heavy snowfall across much of northern lower and eastern upper
Michigan given the expected ample moisture being transported up from
the south as well as sufficiently cold air. A few outlying solutions
do track the surface low farther northwest across northern lower
which would cut into snowfall amounts and introduce precipitation
type issues but have discounted these solutions for now. So snow is
expected to develop early Tuesday morning and become heavy at times
Tuesday afternoon and evening before diminishing early Wednesday.
Looking at thermal profiles the consistency of the snow is expected
to be heavy/wet which will likely exasperate travel difficulties as
well as possibly lead to isolated power outages (especially given
gusty northeast winds). Wrap around/lake effect snow behind the
system is then expected Wednesday. Inland total snow accumulations
are expected to be in the 6 to 10 inch range with some spots
possibly seeing close to a foot. Lakeshore areas near Saginaw Bay
will likely see lesser amounts in the 4 to 8 inch range due to a
possible mix with rain and lower qpf amounts. Winter storm watches
will be issued.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A very active weather pattern is shaping up in the long term. A
Clipper system is expected to bring a round of mainly light snow
late Wednesday night into Thursday. It's marginally cold enough for
lake effect snow showers Thursday night into early Friday. Attention
will then turn to another possible major storm system that could
affect the region later Friday into Saturday. A shot of arctic air
then likely follows for Sunday into early next week which could lead
to some decent lake effect snow. All in all the pattern is looking
more like what you would expect for January (for a week or two
anyways). Not sure if this pattern will hold after that so snow
lovers should enjoy it while they can.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Predominantly MVFR conditions expected across the northern
Michigan terminals through at least the first half of the 18Z
TAF valid time. Then, conditions will degrade to IFR as a storm
system approaches from the southwest and snow develops. Winds
will gradually increase out of the southeast to east as the
storm approaches, with gusts over 20kts developing by daybreak.
&&
.MARINE...
Winds strengthen out of the southeast tonight into Tuesday with
widespread small craft conditions becoming likely. Low chances for
gale force gusts on Lake Huron, coinciding with the latest gale
watch. These winds driven by approaching low pressure that'll also
bring widespread snow to the region Tuesday through Tuesday night
with better chances for rain to mix in across parts of Lake Huron.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Watch from Tuesday morning through Wednesday
morning for MIZ016>018-086>088-095>099.
Winter Storm Watch from Tuesday morning through Wednesday
morning for MIZ020>036-041-042.
MARINE...Gale Watch from Tuesday morning through Tuesday evening for
LHZ348-349.
&&
NEAR TERM...MJG
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...PBB
MARINE...MJGHazardous weather outlook, Jan 8, 12:02 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1202 PM EST Mon Jan 8 2024 MIZ016>018-020>036-041-042-086>088-095>099-091715- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1202 PM EST Mon Jan 8 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread wet snow, possibly heavy at times and gusty winds are likely to lead to hazardous travel conditions across northern lower and eastern upper Michigan Tuesday into early Wednesday. Please see the latest Winter Storm Watch for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-091715- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1202 PM EST Mon Jan 8 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gale force wind gusts are possible Tuesday through Tuesday evening. Please see the latest Gale Watch for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:10 AM EST | Gale Watch | APX | 12 hr | |
| Jan 8, 3:12 AM EST | Winter Storm Watch | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 19 more | 12 hr |
| Jan 8, 3:14 PM EST | Winter Weather Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 19 more | 40 hr |
| Jan 8, 3:15 PM EST | Gale Warning | APX | 44 hr | |
| Jan 8, 3:15 PM EST | Small Craft Advisory | APX | 52 hr |
Nearby
Winter Storm Warnings in Michigan, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.